Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

What to do?

deloriearddeloriear Posts: 19
edited 06/11/2012 - 8:36 AM in Pain Medications
Visited NS today and b/c I'm electing to hold off on surgery, he said he preferred it I went to primary Dr for pain management (pills). I told him that was acceptable. He did however start me on 300mg of Gabapentin. Didn't discuss side effects, just that it was better than diladud for nerve pain and it wouldn't make me as sleepy. I recently (today) read posts regarding this drug and memory loss. I will be starting a new job in 3 weeks so I will most def need my memory as this job entails per word recognition and memory. After reading these posts, I'm apprehensive about starting this. Also, NS said to take meds as needed. The pharmasicts said do NOT take as needed b/c its not like a narcotic that will kick in in 30 mins, rather my body needs to wait til the drug takes effect. Pharmacy said take every 8 hrs once a day for a week, then 2 times, then 3 times. I asked about withdrawal from it and she said maybe. I've heard horror stories about withdrawals from narcotic pain meds and now I'm paranoid about the gabapentin all together. I know its not a narcotic but the side effects seem to be similair. Any advice?


  • i would discuss this with primary care dr. i dont think ns knows full story on the neurontin. pharmacy was right...you gradually in crease dose. side effects can be substantial. for me i got swollen legs and weight gain. also my memory suffered. there can be many other side effects. however i had little trouble getting off it .i'm sure your pc dr will have all the facts plus he knows you....good luck...pete
  • As I understand it, it is not recommended that a patient stop taking gabapentin abruptly, but that is following long-term use (how long-term exactly, I'm not sure). The dose would need to be tapered gradually.

    Gabapentin does seem to help a lot of people with nerve pain, but the notion that opioids are not suitable for neuropathic pain (based on a series of flawed tests undertaken in the 70s and 80s) has since been disproved by multiple studies.

    Often doctors will start a patient on 300mg of gabapentin the first day (at night), then increase to twice a day on day two, then three times a day on day three, and then gradually continue to increase it until the most effective dose is reached. For some people this may be too much too soon, though, and there is an alternative dosing schedule suggested for older patients and for those whom, for whatever reason, may need more time to grow accustomed to the drug. Basically it's the same as the 300mg schedule, but starting on 100mg instead and then increasing by increments of 100mg at a time. The gradual dosing schedule your pharmacist suggested sounds (to me) like a sensible one too.

    When I first tried gabapentin I had a bad experience - my old doc just put me on 400mg three times a day right from the get go! Needless to say it was too much (way too much for me). I find it makes me quite drowsy and clumsy (more so than opioids), but it also affects my vision somewhat, and nystagmus - uncontrolled rolling or back-and-forth movements of the eyes - is apparently not uncommon. It sends my mind into overdrive as well, and I find it hard to sleep for this reason, despite feeling so drowsy, when taking gabapentin. I know a lot of people don't have these side effects though, so I guess it really depends on the individual. As with most drugs, there are a lot of potential side effects with gabapentin, the most common being drowsiness, dizziness, unsteadiness, headache, weight gain (over time), and visual problems such as nystagmus or blurred vision. On the plus side, the drug is quite short-acting and has a short half-life (only about six hours), so if you have any unwanted side effects, it doesn't take long to get it out of your system.

    The above is just based on what I've learned from my doctors and from reading about the drug (along with my own experience with it), so please don't look at it as any kind of 'real' medical advice (I know that kind of goes without saying on these forums but I feel I should say it anyway sometimes). I expect other members with more experience of this drug will be able to offer you better advice. Good luck.
  • Hi,

    :D I'm only on 75 mg 2x a day and I've definitely suffered with memory loss BUT it's working for nerve pain. I've gained a little weight but not really sure if it's from eating and not exercising or the medication. I'd like to blame it on the medication (LOL!).

    Your pharmacist was right -- this is not a medication you just pop when you need it.

    Good luck with your new job -- I'm jealous -- would love to be working again.

    Take care and good luck,

  • I agree with what has been said so far. This is NOT a med that you can take "as needed." You need to slowly build it up in your system and it doesn't really start to help much with nerve pain until you get to a dosage between 900-1800mg for most people. If you start it too quickly you will suffer more of the initial side effects....but if you go slowly, they can be minimized.

    It made me very sleepy but you do eventually get used to it and that goes away. Many people gain weight on it, so you might want to pay attention to the scale while on it.

    You might want to ask your GP about putting you on Lyrica instead. It is the newer big brother to gabapentin and has fewer side effects over all. Of course, being new, it is more expensive and many insurance companies are balking at covering the cost.

    You do have to cut back gradually from either med. but there isn't any withdrawal that you will notice. If you suddenly stop taking it altogether, it can cause a seizure in some people...that is the reason for the gradual reduction in dosage.

    Good luck. What a time to be starting a new job.

    xx Gwennie
Sign In or Register to comment.